Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 128, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2018, 6:42 PM CDT for Stanton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 6:42 PM CDT (23:42 UTC)
- Expired
- May 28, 2018, 7:09 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
234
WUUS53 KDDC 282342
SVRDDC
KSC187-290030-
/O.NEW.KDDC.SV.W.0128.180528T2342Z-180529T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT MON MAY 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Stanton County in southwestern Kansas...
* Until 730 PM CDT
* At 642 PM CDT, a severe thunderstorm was located 11 miles northeast
of Richfield, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Johnson City and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 10175 3768 10153 3761 10152 3739 10154
3739 10184
TIME...MOT...LOC 2342Z 221DEG 22KT 3741 10167
HAIL...1.50IN
WIND...60MPH
$$
TATRO2 follow-up statements
534
WWUS53 KDDC 282350
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT MON MAY 28 2018
KSC187-290030-
/O.CON.KDDC.SV.W.0128.000000T0000Z-180529T0030Z/
Stanton KS-
650 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN STANTON COUNTY...
At 650 PM CDT, a severe thunderstorm was located 7 miles south of Big
Bow, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 10159 3768 10153 3761 10152 3739 10154
3739 10175
TIME...MOT...LOC 2350Z 234DEG 32KT 3746 10157
HAIL...1.25IN
WIND...60MPH
$$
TATRO546
WWUS53 KDDC 290009
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
709 PM CDT MON MAY 28 2018
KSC187-290019-
/O.CAN.KDDC.SV.W.0128.000000T0000Z-180529T0030Z/
Stanton KS-
709 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3768 10159 3768 10153 3761 10152 3739 10154
3739 10175
TIME...MOT...LOC 0007Z 221DEG 22KT 3755 10147
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:34 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 28, 2:34 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 234 PM CDT Mon May 28 2018 ...Updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 222 PM CDT Mon May 28 2018 Main concern today and tonight is the severe thunderstorm potential, which has already started. Think there are two areas of concerns for two different types of severe hazards. An OFB is running from central Ellis county all the way to Sherman county. To the west, a quasi-warm front or stationary boundary extends across portions of east-central Colorado. Am mainly concerned with tornado potential with these two boundaries if a storm/supercell were to interact with said boundaries. Mesoanalysis shows east winds behind this boundary along with locally higher STP values. So, putting this all together, for areas along and north of Highway 96, am concerned with tornadoes and secondary hail. To the south, higher LCL's and weaker lower level shear (weaker due to no boundaries nearby) will favor a more hail and wind threat. Think hail size of 2-3" is likely for initial supercells. Hail size will lower (per LHP) later this evening through upscale growth and higher beneficial competition of hail embryos. A wind threat will be the main concern late this evening for much of the rest of the forecast area as a squall line is eventually expected. Ignoring the tornado, hail and wind threat, the central zones and perhaps eastern zones stand to see a good chance at seeing 1-2" of rain with the squall line if it actually develops like some of the meso models are suggesting. .LONG TERM...(Tuesday night through Monday) Issued at 222 PM CDT Mon May 28 2018 Severe thunderstorm potential for tomorrow will all depend on what happens tonight and where the mesoscale boundaries/warm sector ends up. EC suggests the main threat will be along and east of Highway 283. A cooler bl along with associated lower LCL's do suggest some tornado threat tomorrow. Best areas per warm sector placement from the models would be across the eastern/southeastern zones. Left the rest of the extended as is with FB pops and temps. Warm and dry is the long and short of it. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 28 2018 VFR conditions are expected through much of the TAF pd. Locally reduced cigs/vis will be possible in association with +TSRA moving across the terminals from west to east starting this afternoon through the evening. SVR hail and wind is also possible with the line. Storms will exit the entire region late tonight. Otherwise, SE/S winds 15-30 kt today through end of TAF pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 62 89 / 80 30 40 10 GCK 63 86 60 88 / 80 20 10 10 EHA 62 86 60 89 / 20 10 10 20 LBL 65 88 61 90 / 80 10 10 10 HYS 65 81 60 87 / 70 40 60 0 P28 69 89 65 92 / 30 20 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 28, 5:19 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 519 AM CDT Mon May 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-291030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 519 AM CDT Mon May 28 2018 /419 AM MDT Mon May 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will develop along a surface trough near the Colorado border and near an old outflow boundary in northwest Kansas this afternoon. Hail up to the size of ping-pong balls and damaging wind gusts may accompany the more intense thunderstorms. Although the threat of tornadoes is not high, a tornado is possible with any discrete supercell especially around sunset when the low level jet develops. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely to develop again Tuesday as an upper level cold pool approaches western Kansas. Thunderstorms may be ongoing Tuesday morning in northwest Kansas and will develop southeast with time. Hail up to the size of ping-pong balls and heavy rain can be expected with the more intense thunderstorms, especially near a retreating outflow boundary in south central Kansas Tuesday afternoon. Thunderstorms may occur Wednesday and Thursday, but the probability of severe weather is low. Hot weather will develop Friday with highs near 100 degrees especially in the Red Hills. Active fire behavior can be expected. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday No hazards. * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM in Trego and Ness Counties and near the Colorado border. Spotter activation may be required farther east during the afternoon and evening as a line of thunderstorms moves to near Highway 283 by 9 PM. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 28, 6:09 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
609 PM CDT MON MAY 28 2018
KSZ084-290015-
Morton KS-
609 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 715 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Elkhart, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Richfield and Wilburton.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3722 10204 3733 10203 3730 10161 3700 10168
3699 10204
TIME...MOT...LOC 2309Z 196DEG 19KT 3705 10190
TATROLocal storm report, May 28, 6:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
05/28/2018 E1.00 INCH GRANT KS NWS EMPLOYEE
&&Local storm report, May 28, 6:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 3 NNW ULYSSES 37.61N 101.38W
05/28/2018 E1.00 INCH GRANT KS PUBLIC
&&Local storm report, May 28, 6:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST 4 SSE LAKIN 37.89N 101.23W
05/28/2018 M63 MPH KEARNY KS MESONET
&&Local storm report, May 28, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 NNW ULYSSES 37.64N 101.37W
05/28/2018 E1.00 INCH GRANT KS PUBLIC
&&Local storm report, May 28, 6:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 9 NW FETERITA 37.26N 101.59W
05/28/2018 E1.75 INCH MORTON KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| May 28, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 42 min |
| May 28, 3:36 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| May 28, 4:23 PM CDT | Special Weather Statement | DDC | Grant, Morton | 52 min |
| May 28, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 23 min |
| May 28, 4:38 PM CDT | Special Weather Statement | DDC | Finney | 52 min |
| May 28, 4:40 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 4:49 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 18 min |
| May 28, 4:57 PM CDT | Special Weather Statement | DDC | Morton | 48 min |
| May 28, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 54 min |
| May 28, 5:07 PM CDT | Special Weather Statement | DDC | Trego | 53 min |
| May 28, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 36 min |
| May 28, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Stanton, Stevens | 63 min |
| May 28, 5:29 PM CDT | Special Weather Statement | DDC | Ellis | 61 min |
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 67 min |
| May 28, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| May 28, 5:55 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| May 28, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 17 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| May 28, 6:09 PM CDT | Special Weather Statement | DDC | Morton | 66 min |
| May 28, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
| May 28, 6:20 PM CDT | Flash Flood Warning | DDC | Trego | 6 hr |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 53 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 28, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 59 min |
| May 28, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 60 min |
| May 28, 6:54 PM CDT | Tornado Warning | DDC | Finney, Grant, Haskell, Kearny | 36 min |
| May 28, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott, Trego | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.